Hail, Taney
- When
- February 20, 8:07 PM CST
- Where
- Taney County, 7 mi S of Hollister
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.517, -93.217
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 20, 7:07 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 707 PM CST SUN FEB 20 2005 .DISCUSSION... ...MESOSCALE CONVECTIVE DISCUSSION... EXPLOSIVE THUNDERSTORM DEVELOPMENT HAS BEGUN ALONG THE SURFACE COLD FRONT ACROSS SRN MO IN THE LAST 15 TO 30 MINUTES. AFTER WATCHING NUMEROUS TOWERING CUMULUS BECOME SHREDDED BY STRONG UPPER LEVEL SHEAR...00Z KSGF SOUNDING SHOWS THAT INHIBITION HAS QUICKLY BEEN REMOVED BY INCREASING LOW LEVEL CONVERGENCE AND STRONG DYNAMIC FORCING ASSOCIATED WITH APPROACHING UPPER TROUGH. ALTHOUGH 100MB MLCAPE VALUES ARE ONLY ON THE ORDER OF ABOUT 1000 J/KG WITHIN THE WARM SECTOR...IMPRESSIVE DEEP LAYER SHEAR AND SUFFICIENT CAPE IN THE -10 TO -30C LAYER WILL SUPPORT LARGE HAIL WITHIN EXPECTED ROTATING UPDRAFTS. STRONG DAYTIME INSOLATION HAS ALSO HELPED BUILD SUFFICIENT BOUNDARY LAYER DEPTH TO WHERE A FEW DAMAGING WIND GUSTS WILL BE POSSIBLE. EXPECT THIS ACTIVITY TO BECOME MORE WIDESPREAD OVERNIGHT..AND POSSIBLY DEVELOP BEHIND INITIAL SURFACE FRONTAL ZONE AS VIGOROUS CLOSED LOW CENTER OVER OKLAHOMA PANHANDLE APPROACHES. BOOKBINDER && . PREVIOUS DISCUSSION... THE PRIMARY CHALLENGE WILL EXIST IN TONIGHTS PERIOD AS THE POTENTIAL FOR STRONG TO SEVERE STORMS EXISTS OVER SOUTHERN MISSOURI. DEWPOINTS ACROSS THIS AREA HAVE SHOT UP INTO THE LOWER TO MIDDLE 50S THIS AFTERNOON IN RESPONSE TO SURFACE LOW PRESSURE OVER NE MISSOURI. THE PRIMARY TRIGGER FOR THUNDERSTORM ACTIVITY IS EVIDENT ON WATER VAPOR IMAGERY AS AN EMBEDDED SPEED MAX AND ASSOCIATED SHORT WAVE WHICH IS CURRENTLY PROGRESSING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES...AND WILL APPROACH THE OZARKS EARLY THIS EVENING. THIS SYSTEM MAY PROVIDE ENOUGH COOLING AND DYNAMICAL LIFT FOR THE DEVELOPMENT OF STORMS SOUTH OF INTERSTATE 44. 18Z RAOB INDICATED THAT SUFFICIENT POST-FRONTAL INHIBITION WILL EXIST TO LIMIT STORM POTENTIAL FOR AREAS ALONG AND NORTH OF INTERSTATE 44. THIS MID LEVEL WARMING WAS OBSERVED AT MUCH GREATER VALUES THAN THE ETA POINT SOUNDING PROGS HAD SUGGESTED. WITH SURFACE WINDS ALREADY VEERED TO 200-220 DEGREES...DONT SEE MUCH OF A TORNADO THREAT... HOWEVER GIVEN THE AMOUNT OF CAPE IN THE LAYER OF MAXIMIZED HAIL GROWTH...HAIL APPEARS TO BE THE PRIMARY THREAT. YANKED THE MENTION OF TORNADOES OUT OF THE HWO. FOR TONIGHTS TEMPERATURES...I FOLLOWED THE MET GUIDANCE WHICH ISNT MUCH DIFFERENT THAN THE MAV...WITH LOW TO MID 40S IN MOST LOCATIONS. TWO SETS OF STRATUS DECKS BEHIND THE FRONT WILL LIKELY KEEP MOST AREAS MOSTLY CLOUDY THROUGH MUCH OF THE NIGHT AND INTO TOMORROW MORNING. IF THE STRATUS CAN LINGER INTO TOMORROW AFTERNOON...THEN TEMPERATURES MAY BE LIMITED...THEREFORE I DIDNT GET TOO CARRIED AWAY WITH AFTERNOON HIGHS FOR MONDAY. DESPITE THE FRONTAL PASSAGE...READINGS SHOULD REMAIN ABOVE NORMAL. A BRIEF PERIOD OF HIGH PRESSURE AND NORTHEAST FLOW WILL CONTROL THE WEATHER THROUGH TUESDAY MORNING...EVENTUALLY SHIFTING EAST TUESDAY AFTERNOON AND ALLOWING SOUTH WINDS TO COMMENCE ONCE AGAIN. WINDS OUT OF THE SOUTH WILL BE SHORT LIVED AS A NORTHERN STREAM WAVE WILL SINK INTO THE REGION BRINGING A SHOT OF COLD AIR WHICH WILL BRING TEMPERATURES BACK TO SEASONAL NORMS TUESDAY NIGHT INTO WEDNESDAY. A CHANCE OF LIGHT RAIN OR SNOW WILL EXIST AS THE FRONT PROGRESSES THROUGH OVERNIGHT. ONGOING FORECAST HANDLES THIS WELL...AND MADE NO ADJUSTMENTS TO THESE GRIDS. WEDNESDAY THROUGH NEXT WEEKEND LOOKS RATHER INACTIVE WITH STRONG CANADIAN HIGH PRESSURE SINKING IN AND DOMINATING THE WEATHER PATTERN FOR SEVERAL DAYS. THIS WILL PUSH THE CANADIAN FRONT ALL THE WAY INTO THE GULF OF MEXICO...SHUTTING DOWN MOISTURE FEED BACK INTO THE NATIONS MID SECTION. TEMPERATURES SHOULD REMAIN SEASONAL THROUGH MUCH OF THE EXTENDED PERIODS. CRAMER && .AVIATION... COLD FRONT HAS MOVED SOUTH OF BOTH TAF SITES...SO ANY CONVECTION SHOULD REMAIN TO THE SOUTH OVERNIGHT. CIRRUS ASSOCIATED WITH PRIMARY VORT CENTER IN SW KANSAS WILL LIKELY OVERSPREAD MUCH OF SOUTHERN MO TONIGHT AND CONTINUE INTO MONDAY. A FEW CLOUDS AT 12000...BUT DONT EXPECT MUCH BELOW THAT WITH FRONT LINGERING TO THE SOUTH. BROWNING && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 624 PM CST SUN FEB 20 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 624 PM CST SUN FEB 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS SOUTHERN MISSOURI...ESPECIALLY SOUTH OF AN ANDERSON TO NIXA TO HOUSTON TO EMINENCE LINE. DISCUSSION: A COLD FRONT CONTINUED TO SLOWLY PROGRESS INTO SOUTHERN MISSOURI EARLY THIS EVENING...BUT IS EXPECTED TO STALL AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE OKLAHOMA PANHANDLE. A VERY MILD AND POTENTIALLY UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER SOUTHERN MISSOURI THIS EVENING...AND ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS SYSTEM DRAWS CLOSER. WHILE THUNDERSTORMS WILL GENERALLY REMAIN BELOW SEVERE LIMITS...STRONG WINDS ALOFT WILL ALLOW A FEW THUNDERSTORMS TO PRODUCE HAIL UP TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE OVER EXTREME SOUTHERN MISSOURI OVERNIGHT TUESDAY INTO WEDNESDAY MORNING. A SURGE OF ARCTIC AIR WILL TRIGGER THIS ACTIVITY. STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER FAR SOUTHERN MISSOURI OVERNIGHT. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CST SUN FEB 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 2 E GOODHOPE 36.92N 92.76W
02/20/2005 0.75 INCH DOUGLAS MO EMERGENCY MNGR
REPORTED BY EMERGENCY MNGR.
AFThe Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 02:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437286.